All treatment providers we recommend are regulated by the Care Quality Commission (CQC) or Care Inspectorate.
Users of opiates such as prescription medications, methadone and heroin are likely to mix these drugs with alcohol. Doing so presents many dangers which we will discuss in detail below.
Opiates, like alcohol, are a central nervous system (CNS) depressant. It's never a good idea to mix different CNS depressants together because the effects will be compounded.
Over the last decade, opiates have been increasingly over-prescribed. This is partly due to the efforts of the pharmaceutical industry that's attempted to convince the public that prescription opiates have very little abuse potential. These claims are incorrect and some pharmaceutical companies have been fined for making these claims.
Also, many who become addicted to prescription opiates end up purchasing drugs from the black market when legal sources of supply begin to dry up.
The opiate epidemic is particularly rife in the USA where around 50,000 people die each year from an overdose. State prescription drug monitoring programmes have begun to make progress in reducing the number of prescription medications.
These programmes may be having an overall detrimental effect because more and more people are turning to illegal sources that are often laced with powerful opiates such as fentanyl and carfentanil. Fentanyl is a hundred times stronger than heroin, whilst carfentanil is five-thousand time stronger than heroin.
These powerful opiates are believed to be the key reason why the number of overdose fatalities continues to increase each year.
Of the estimated 115 people who die each day in the US from an opiate overdose, a good portion of these people had also been under the influence of alcohol at the time of their death.
This correlation may be explained by the way alcohol and opiates affect the body. Both cause the respiratory system to slow down. In turn, this reduces the amount of oxygen that's available to the body and the brain. When alcohol and opiates are mixed together, this effect is compounded, meaning you are more likely to suffocate.
The symptoms you may experience when you mix alcohol and opiates include:
This negative effect on the respiratory system caused by mixing alcohol and opiates is known as respiratory depression. One study conducted by the American Society of Anesthesiologists found that mixing alcohol with just one oxycodone table significantly increased the risk of respiratory depression. These risks are particularly grave for elderly people due to their inability to recover quickly enough.
When respiratory depression occurs, the sufferer's fingertips and lips are known to become blue because of the lack of oxygen in their system. They may also make gurgling sounds. If you witness a person exhibiting these symptoms, there is a good chance this could be an overdose. To prevent this person from dying, call the emergency services without delay.
To prevent death by overdose, emergency services utilise an antidote known as naloxone. This drug blocks opiate receptors in the brain, saving the person's life by allowing them to breathe.
Both opiates and alcohol are physically addictive. If you have developed a dependency on one or both of these drugs, then you must complete a medically supervised detox. Doing so will prevent life-threatening withdrawal symptoms from arising during your detox.
A list of withdrawal symptoms common to both alcohol and opiate detoxification include:
If you are alcohol and opiate dependent, then you will require addiction treatment that considers both substances. Tailored addiction treatment is available for this purpose at a number of specialist rehab clinics.
To learn more about alcohol and opiate treatment, contact Rehab 4 Alcoholism today on 0800 111 4108. We will conduct a short telephone assessment to allow us to match your needs up with treatment providers in your local area that offer treatment for alcohol and opiate addiction, mental health problems and other addictions.